Alert archive / West Virginia / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 430, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 30, 2019, 2:55 PM EDT for Hardy County, Pendleton County, West Virginia; Rockingham County, Virginia. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2019, 2:55 PM EDT (18:55 UTC)
- Expired
- Jul 30, 2019, 3:45 PM EDT
- In force
- 50 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Rockingham County, VA, Hardy County, WV, Pendleton County, WV
The radar
The Sterling radar (KLWX), 128 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 6.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 218 J/kg
- Mixed-layer CIN
- -149 J/kg
- Mixed-layer LCL
- 1525 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
533
WUUS51 KLWX 301855
SVRLWX
VAC165-WVC031-071-301945-
/O.NEW.KLWX.SV.W.0430.190730T1855Z-190730T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
255 PM EDT Tue Jul 30 2019
The National Weather Service in Sterling Virginia has issued a
* Severe Thunderstorm Warning for...
Northwestern Rockingham County in western Virginia...
Northeastern Pendleton County in eastern West Virginia...
Southwestern Hardy County in eastern West Virginia...
* Until 345 PM EDT.
* At 255 PM EDT, a severe thunderstorm was located 7 miles southeast
of Rough Run, or near Milam, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches
to fall. This could injure those outdoors, as well as
damage homes and vehicles. Roadways may become blocked by
downed trees. Localized power outages are possible.
Unsecured light objects may become projectiles.
* Locations impacted include...
Mathias, Bergton, Milam and Criders.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3893 7891 3884 7883 3875 7888 3870 7908
3882 7911
TIME...MOT...LOC 1855Z 248DEG 12KT 3880 7905
HAIL...1.00IN
WIND...60MPH
$$
ADS1 follow-up statement
887
WWUS51 KLWX 301912
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
312 PM EDT Tue Jul 30 2019
WVC071-301922-
/O.CAN.KLWX.SV.W.0430.000000T0000Z-190730T1945Z/
Pendleton WV-
312 PM EDT Tue Jul 30 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PENDLETON COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3876 7907 3877 7907 3885 7906 3893 7891
3884 7883 3875 7888 3870 7907
TIME...MOT...LOC 1912Z 251DEG 12KT 3888 7896 3873 7900
$$
VAC165-WVC031-301945-
/O.CON.KLWX.SV.W.0430.000000T0000Z-190730T1945Z/
Rockingham VA-Hardy WV-
312 PM EDT Tue Jul 30 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR NORTHWESTERN ROCKINGHAM AND SOUTHWESTERN HARDY COUNTIES...
At 312 PM EDT, severe thunderstorms were located along a line
extending from near Mathias to 13 miles northwest of Broadway, moving
east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches to
fall. This could injure those outdoors, as well as damage
homes and vehicles. Roadways may become blocked by downed
trees. Localized power outages are possible. Unsecured
light objects may become projectiles.
Locations impacted include...
Mathias, Criders and Bergton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3876 7907 3877 7907 3885 7906 3893 7891
3884 7883 3875 7888 3870 7907
TIME...MOT...LOC 1912Z 251DEG 12KT 3888 7896 3873 7900
HAIL...1.00IN
WIND...60MPH
$$
ADSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:41 PM EDT, 14 minutes earlier.
Area forecast discussion, Jul 30, 2:41 PM EDT, 14 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
241 PM EDT Tue Jul 30 2019
.SYNOPSIS...
A cold front and upper level trough will approach the region
from the west today and reach the area Wednesday. The front
will then stall in our vicinity for several days.
&&
.NEAR TERM /THROUGH TONIGHT/...
A cold front and upper level trough will continue approaching
the region from the west through the remainder of today and
tonight. Southerly flow has increased out ahead of the system as
surface high pressure shifted offshore. Temperatures have soared
into the low to mid 90s, and even some upper 90s along the I-95
corridor. Dew points are generally in the mid to upper 60s, but
have noted some lower dew point air beginning to mix out across
northern and central Virginia where dew point readings have
dropped to near 60F. MLCAPE of roughly 1000-1500 J/KG has
developed near/west of the Blue Ridge and across
central/northern Maryland, with lesser amounts (500 J/KG) where
dew points have lowered. Have seen robust shower/thunderstorm
development across the higher terrain with some slow eastward
progression early this afternoon. Expect this general trend to
continue for the next several hours and this is captured well
by various CAMs. Some isolated severe activity is possible with
gusty and locally damaging winds the main threat. Localized
heavy rain is also expected, but overall flood threat should
remain low given recent dry weather. As the convection moves
eastward, it is expected to generally weaken as it moves east of
the Blue Ridge and especially towards the I-95 corridor as it
moves into less unstable air and an area of weaker forcing. That
being said, some isolated activity remains possible there into
the evening, and a few isolated popup showers/thunderstorms are
also possible along any sea-breeze boundaries.
Most of the shower/thunderstorm activity will wane during the
evening hours but some isolated showers may linger through the
night as forcing from the trough remains. Lows generally in the
high 60s and 70s.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
The surface front will move closer on Wednesday with the upper
trough passing overhead. A very warm and humid day is expected,
although highs will be lower than today, generally in the 80s to
around 90F. Expecting MLCAPE values of up to about 1500 J/KG to
develop again, and with effective wind shear values of around
25 knots, some isolated severe activity is possible again. The
coverage of showers/thunderstorms will likely be greater than
today and across the entire region given the closer proximity of
the front/trough. An isolated flooding incident is also
possible. Convection will again wane overnight. Lows in the 60s
to low 70s.
The front will then stall near the area on Thursday and
therefore the region will continue to see chances for scattered
showers/thunderstorms. Highs generally in the mid to upper 80s.
Lows Thursday night in the 60s to low 70s.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
On Friday a mid to upper level trough will be embedded over the
eastern CONUS as a surface front remain stalled over our area
through the weekend. Location of the frontal boundary will determine
local impacts through Monday, but for now it seems that each day in
the long term forecast we could see some kind of shower/
thunderstorm activity.
A mid-level shortwave aloft will move across our region on Friday
and this will enhance the development of showers and thunderstorms
throughout our region. On Saturday the scenario is similar to Friday
but without any forcing aloft, therefore showers and thunderstorms
will be mostly enhanced by diurnal heating.
On Sunday a weak surface boundary will be approaching from the north
as the stalled boundary remains south of our area. Showers and
thunderstorms are still possible mainly along/near the boundaries.
At the same time a high pressure will try to build behind this weak
boundary into our region on Sunday night into Monday. Therefore the
highest chance for precipitation will be towards the southeastern
portion of our CWA on Sunday night.
On Monday/Tuesday there is some discrepancy on the guidance. Some
guidance have a high pressure building into our region from the
north while mid-level shortwave energy moves aloft, as the stalled
front lifts as a warm front on Tuesday. This could allow for
additional afternoon/evening shower and thunderstorm development.
There is also a drier scenario where the front moves away from us as
weak high pressure builds into our region from the north.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Mainly VFR is expected through at least Thursday night although
brief periods of sub-VFR conditions are likely. The main
concern through this evening is scattered showers/thunderstorms
with CHO/MRB having the highest risk. Some isolated
showers/thunderstorms are also possible at other terminals but
the risk is lower. After midnight, locations which receive rain
later today may see patchy fog. After that, more scattered
showers and thunderstorms are expected Wednesday
afternoon/evening and again Thursday afternoon/evening, with
patchy fog possible wherever it rains the following early
morning.
Periods of sub-VFR conditions are expected especially with the
shower and thunderstorm activity over our area while a boundary
stalls near our area Friday into Sunday.
&&
.MARINE...
Sub-SCA winds at present but a re-strengthening is expected
later this afternoon and through much of tonight. Winds will
lessen on Wednesday as a front moves into the region and then
stalls through Thursday, resulting in lighter and more variable
wind speeds. Isolated thunderstorms could produce gusty winds
this afternoon, but much more likely to be a concern Wednesday
and Thursday, mainly during the afternoon and evening hours and
Special Marine Warnings may become necessary.
Showers and thunderstorms are possible in the afternoon/evening
hours over the waters between Friday and Sunday. Periods of SCA
conditions are possible each day as well.
&&
.TIDES/COASTAL FLOODING...
Southerly flow will continue into Wednesday before a front
moves into the region and winds become more variable. The
consistent southerly flow may cause water levels to touch minor
flood stage, but uncertain at this time. Will continue to
monitor.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until midnight EDT tonight for ANZ531>533-
538>542.
Small Craft Advisory until 6 AM EDT Wednesday for ANZ534-537-
543.
Small Craft Advisory until 6 PM EDT this evening for ANZ530.
&&
SYNOPSIS...MM
NEAR TERM...MM
SHORT TERM...MM
LONG TERM...IMR
AVIATION...MM/IMR
MARINE...MM/IMR
TIDES/COASTAL FLOODING...MMHazardous weather outlook, Jul 30, 5:00 AM EDT, 9 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 500 AM EDT Tue Jul 30 2019 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-310900- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 500 AM EDT Tue Jul 30 2019 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Today and Tonight Thunderstorms may produce isolated damaging wind gusts this afternoon and evening, most likely near the Pennsylvania state line. An isolated instance of flooding is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms may produce isolated damaging wind gusts Wednesday afternoon and evening. An isolated instance of flooding is also possible. .SPOTTER INFORMATION STATEMENT... Limited spotter activation is possible today and Wednesday. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-310900- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 500 AM EDT Tue Jul 30 2019 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Today and Tonight Thunderstorms may produce isolated damaging wind gusts this afternoon and evening, most likely near and west of the Blue Ridge. An isolated instance of flooding is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms may produce isolated damaging wind gusts Wednesday afternoon and evening. An isolated instance of flooding is also possible. .SPOTTER INFORMATION STATEMENT... Limited spotter activation is possible today and Wednesday.
In the hours before
Local storm report, Jul 30, 2:49 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
249 PM EDT TUE JUL 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM TSTM WND DMG 2 ESE PATTERSON CREEK 39.56N 78.70W
07/30/2019 ALLEGANY MD 911 CALL CENTER
TREE DOWN ON OLDTOWN RD SE.
&&
EVENT NUMBER LWX1905497
STRONGThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 2:10 PM EDT | Severe Thunderstorm Warning | LWX | Hampshire | 32 min |
| Jul 30, 2:16 PM EDT | Severe Thunderstorm Warning | LWX | Mineral, Morgan | 44 min |
| Jul 30, 2:40 PM EDT | Severe Thunderstorm Warning | LWX | Hampshire, Morgan | 50 min |
| Jul 30, 3:38 PM EDT | Severe Thunderstorm Warning | LWX | Hardy | 37 min |
| Jul 30, 4:17 PM EDT | Severe Thunderstorm Warning | LWX | Jefferson | 43 min |
| Jul 30, 4:33 PM EDT | Severe Thunderstorm Warning | LWX | Grant | 42 min |
| Jul 30, 2:43 AM EDT | Small Craft Advisory | LWX | 26 hr | |
| Jul 30, 4:03 PM EDT | Severe Thunderstorm Warning | LWX | Page, Shenandoah, Warren | 42 min |
| Jul 30, 4:43 PM EDT | Severe Thunderstorm Warning | LWX | Clarke, Fauquier, Frederick, Rappahannock, Warren | 47 min |
| Jul 30, 5:01 PM EDT | Severe Thunderstorm Warning | LWX | Page | 44 min |
| Jul 30, 5:07 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier | 38 min |
| Jul 30, 5:31 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier | 29 min |
| Jul 30, 5:41 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Greene | 49 min |
| Jul 30, 6:11 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Greene, Madison, Orange | 49 min |
| Jul 30, 6:58 PM EDT | Areal Flood Warning | LWX | Albemarle | 4 hr |
| Jul 30, 7:38 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier, Prince William | 23 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2019Severe Thunderstorm Warnings in Virginia, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.